Thighs

Anonymous
By Anonymous Latest Reply 2010-10-19 15:00:46 -0500
Started 2010-10-16 17:17:18 -0500

Hey,
I'm 14 and i'm new to this community,however i am not new to being a diabetic!
i was diagnosed when i was just 4,so i've been on insulin since then.
The problem i have been facing despite injection rotation is that-
the insulin aids muscle formation..and this has led to humongous lumps on my thighs and make them appear to look fat!
i cnt bear to wear skinny jeans because my body looks so out of proportion since i am very thin overall!!:(
i do alternate between thighs and my stomach..but when i started getting lumps on my stomach i decided to stick to my thighs(couldnt bear my tummy suffering the same brunt my thighs do!)
i take 4 shots a day(religiously no more no less)
and the one i take at night,i.e-the lantus is the one that is worse when it comes to stimulating muscle formation because the medicine is stronger!
pls help!


9 replies

Gabby
GabbyPA 2010-10-18 11:35:02 -0500 Report

Is there a way you could use a pump? That eliminates all the multiple injections per day and might help out with that. There are a lot of people here who swear by their pumps and I am sure they could give you some great advice about it.

Ritz.P
Ritz.P 2010-10-19 14:18:48 -0500 Report

Well..i have thought about that…but its a little expensive..not that i cant afford it
but well..i hate seeing my parents spend soo much on my medical bills…
The other reason i feel is..with a pump..ur kind of handicaped you know,like there's always something attached to your body..
With shots..its more like you do it and then your perfectly normal just like everyone else..

Crashnot
Crashnot 2010-10-19 15:00:46 -0500 Report

I felt that way for a few decades and finally broke down and tried the pump last year (Canada pays for it here). I don't even notice it most of the time, and it does allow me to have much more stable blood sugars during the day as well as more control overnight when I've always had horrible sugar spikes. It can be worn very discreetly, and most people really do think you just have a cell phone on your hip!

Gabby
GabbyPA 2010-10-19 14:22:48 -0500 Report

I don't know personally because I don't use one. But so many people say that they don't even really know it's there most of the time once you get kind of used to it. I do understand the $$ issue. That can be a burden and then once you are out of the house and on your own, there is the issue of what to do then. The important thing is for you to do what works and what is comfortable. If the shots are it then, you just have to deal with those issues.

realsis77
realsis77 2010-10-17 12:36:47 -0500 Report

I'm on lantus too and I also inject in my thighs.I'm so sorry this has happened to you. Maybe try the back of your arms? I wish I had a better answer for you. God bless you and hang in there!

Crashnot
Crashnot 2010-10-16 18:59:01 -0500 Report

I'm just guessing here, but from the description you gave, I do not think what you have is muscle formation, but scar tissue!

Body builders will use insulin bulk up for competition. But daily use of insulin on a healthy diet will not cause your muscles to bulk up, especially not in one place. It would be all over your body, and only on a very high carbohydrate diet. Just guessing here, but if the rest of your body is slim, you're probably not downing enough carbs to bulk your muscles up at all.

Has your doctor taken a look at the lumps?

When I was growing up I would get HUGE lumps on all my injection sites, as you describe. And it took about 20 years for them to go away once I started using only my stomach for injections and now the pump. I had huge bulges on the back of each arm, lumps on each thigh that almost came to a point from bad site rotation, and I don't even want to think about the blobs I had on my rear end!!!

When you described getting lumps on your stomach as well, that was a pretty clear indicator that you're not developing muscle at all.

You inject insulin into your fatty tissues, not your muscles (I hope!), and without religious rotation, each needle stick leaves a little injury that your body repairs with scar tissue. This builds up and results in hard lumps. These lumps will probably become painful over time. Mine were especially sensitive to cold temperatures in sub-zero Minnesota weather.

I didn't do a very thorough Google on insulin for body building, but here is a good overview.
http://www.musclenet.com/getbulky/Info/Steroi...

For now, try to rotate in a larger pattern, and give your body a chance to clear out the scar tissue with longer breaks between injections.

Lisa

Ritz.P
Ritz.P 2010-10-17 05:04:46 -0500 Report

Lisa:)
thanx for the information…
yes i think it is just lumps but they're so huge:(
and maybe yur right..it is bad site rotation but when i asked the doctor about injection sites..he told meh that except for the thighs and stomach,injecting the arm and rear was not a good idea…
he claimed that it took longer for insulin to reach the required site if i injected on my arm and chances were that some of the insulin may just get wasted by that time…
Weird.ikr
I'm from India and not many people i know ever inject any other body part except the thighs and stomach..do u think injecting on the arm and rear is perfectly safe?
because then i can efficiently rotate my site and let the blobs heal…

Crashnot
Crashnot 2010-10-17 08:05:45 -0500 Report

Hi Ritz P,

I gave injections in the back of my arms and my bum for about 30 years before anyone realized the stomach is the best spot. And it certainly did me no harm.

My doctor recently recommended using the stomach, my waist each side, and my bum, right up at the top, to give the front of my stomach a rest. So you can rotate in a pretty large area without using the arms or legs.

If you do choose to use your arms, keep track of your blood sugars to see if they are running higher than usual or spiking later than usual. You will not risk ketoacidosis, but it's true, it takes longer for it to get into your system, so I might use the lantus there as it will be working all day anyhow.

I would tell you how long it took my lumps to disappear, but it was so long I didn't really keep track! They started to grow when I was about 10 and doing my own injections, were horrible in my teens, and I think finally faded from my attention in my late 20s. So hang in there, they aren't permanent!

Lisa

Next Discussion: feelings »